Written By: Fiona Stockard
Firsthand Addiction: What ODing is Really Like
Welcome to Sobriety For Women’s newest column, Firsthand Addiction!
In our first article, we explore what overdosing is really like. None of that after-school special s**t, just one addict’s experience. Enjoy!
The year was 2006 and I was in BAD shape. I was strung out on opiates, heroin mainly, and taking handfuls of Xanax for breakfast. Of course, like most addicts, I was sure this was just a phase and eventually I’d be fine. Then I ODed.
I remember taking about ten footballs (one milligram Xanax pills) and walking into a gas station. I remember seeing a cop. He probably should have scared me off, but I was pretty hardheaded. Plus, I was dope sick and we all know how that goes.
I bee-lined straight to the bathroom and cooked up some heroin. I remember throwing an extra bag in my cooker and thinking, “I’m going to get HIGH right now.”
The next thing I remember is waking up in a hospital. If you’ve never woken up with tubes down your nose and throat, let me tell you, it’s not fun. Apparently, I had ODed.
According to the police report, I stumbled out of the bathroom and right into that cop. He searched me and found heroin and Xanax. As he was cuffing me, I passed out and couldn’t be woken up. He decided a hospital was better than jail. Thanks Mr. Policeman, you saved my life.
The scary part of this whole experience was that I don’t remember ODing. I remember cooking the dope and that’s it. If I were alone, I probably wouldn’t be here today.
Like any addict worth her salt, ODing wasn’t enough to make me stop. It did, however, wake me up to just how bad my addiction was. Not long after, I went to treatment for the first time.
Signs and Symptoms of Overdose
General signs and symptoms of a heroin overdose include:
• Having a hard time breathing
• Having a weak heartbeat
• Tightness in muscles
• Twitching of muscles
• Face, mouth, and fingernails turning blue
• Extreme nodding off (falling asleep for short periods of time)
How to Avoid ODing
It’s a bit harder to talk about how to avoid ODing than it is to list signs and symptoms of an overdose. However, here are some common sense tips to help avoid an overdose.
Don’t Use Heroin
Duh! If you don’t use heroin, you’re not going to overdose! For many addicts though, this advice is pretty impractical.
Use With Other People
If it hadn’t been for that cop, I probably would have died. Make sure to use with other people.
I know, I know, this sucks. You have to share drugs and other people are annoying. Still, it beats dying.
Don’t Use Too Much
Again, this is kind of an obvious tip. If you don’t use too much heroin, you won’t OD, simple as that.
What I mean is – don’t use too much of a new batch. If you just got a new stamp (heroin package) and don’t know its strength, do half as much as you normally would.
It’s harder to OD if you’re not injecting. Yes, it’s still possible to overdose by sniffing or smoking heroin, but it’s MUCH more rare.
Don’t Mix Heroin and Other Drugs
If I hadn’t mixed heroin and Xanax, I probably wouldn’t have ODed.
I know mixing opiates and benzo’s feels good. I know mixing opiates and coke feels good. I know mixing opiates and anything feels good, but trust me, just say no!
I ODed, What Now?
There are a lot of myths about what to do when someone OD’s. Most of these are just myths though!
Don’t put the ODing person in the shower, don’t inject them with anything, don’t make them puke, don’t make them eat or drink, and definitely don’t let them sleep it off.
If someone around you is ODing, you do two things. First, and most importantly, call 911.
I don’t care if you still have drugs, or if you don’t like cops. Save someone’s life. Don’t be an assh**e.
Second, slap them in the face. This is more for fun than anything else, but hey, it just might help.